The duration of the use of imatinib mesylate is only weakly related to elevated BNP levels in chronic myeloid leukaemia patients
Cardiotoxicity has been feared as a potential side effect of imatinib therapy. Studies with short-term follow-up failed to identify an excess of cardiac events, but longer-term observations are needed to more definitely exclude this adverse effect. This study was designed to assess the cardiac effects of imatinib in patients under long-term treatment. We included 90 chronic myeloid leukaemia (CML) patients under imatinib therapy for a median treatment time of 3.3years (mean age 48.9±15.1years). Patients underwent clinical evaluation, electrocardiography, echocardiography (two-dimensional, colour flow, tissue Doppler and strain imaging), brain natiuretic peptide (BNP) and troponin I measurements. Twenty healthy volunteers were included as a control group for strain measurements. The mean ejection fraction was 68±7% and the median BNP level was 9.6pg/ml (interquartile range [IQR] 5.7-17.0pg/ml). Two patients had either an elevated BNP or a depressed ejection fraction (2.2%; 90%CI 0.9-6.8%). Most of troponin I measurements were lower than the detection limit, except for two patients. Longitudinal strain was similar to measurements in healthy controls. A weak relation was observed between log BNP and imatinib treatment duration and dose. There was no relation between these variables and left ventricle ejection fraction. In conclusion, matinib-related cardiotoxicity is an uncommon event in CML patients, even during long-term treatment. Therefore, its use should not be cause of great concern, and the usefulness of regular cardiac monitoring all patients while on imatinib therapy is questionable.
|Keywords||BNP, Cardiotoxicity, Imatinib, Speckle-tracking echocardiography|
|Persistent URL||dx.doi.org/10.1002/hon.967, hdl.handle.net/1765/33750|
Marcolino, M.S., Boersma, H., Clementino, N.C.D., Nunes, M.D.C.P., Barbosa, M.M., Silva, M.H.C., … Ribeiro, A.L.. (2011). The duration of the use of imatinib mesylate is only weakly related to elevated BNP levels in chronic myeloid leukaemia patients. Hematological Oncology (Print), 29(3), 124–130. doi:10.1002/hon.967